BACKGROUND. The spectrum of side effects induced by chemotherapy includes skin hyperpigmentation. This is prone to occur following treatment with alkylating agents and doxorubicin. More recently, hyperpigmentation was discovered in patients treated exclusively with intra-arterial cisplatin and was likely to develop over the dorsal surfaces of the hands and feet, elbows and knees, and operative incisions (trauma). METHODS. We followed the clinical course of a patient with osteosarcoma treated with intravenous (i.v.) cisplatin, doxorubicin, and high-dose methotrexate. RESULTS. Following two courses of chemotherapy, hyperpigmentation developed along the sides of the thorax juxtaposed to the rubber shoulder pads of the patient's crutches. It appeared that the pigmentary change was due to localized pressure in the skin of the patient exposed to i.v. cisplatin. CONCLUSIONS. Factors associated with skin hyperpigmentation as a complication of chemotherapy are discussed. We believe that cisplatin was the major contributing factor. The mechanism for cisplatin-induced hyperpigmentation is undetermined. However, it has occurred in patients treated exclusively with intra-arterial cisplatin and can possibly be attributed to an effect on the melanocytes. This is supported by experiences in which cisplatin extravasated into the tissues and resulted in a similar phenomenon. Reasons for excluding doxorubicin and methotrexate as causative agents are presented.
|الصفحات (من إلى)||1578-1581|
|المعرِّفات الرقمية للأشياء|
|حالة النشر||Published - أبريل 15 1996|
ASJC Scopus subject areas